Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 225, NWS Blacksburg, VA

July 23, 2007Ashe County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 23, 2007, 5:00 PM EDT for Ashe County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2007, 5:00 PM EDT (21:00 UTC)
Expired
Jul 23, 2007, 5:45 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:20 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 23, 3:20 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT MON JUL 23 2007

.SYNOPSIS...
AN AREA OF UPPER LEVEL LOW PRESSURE WILL REMAIN ACROSS THE AREA
TONIGHT BEFORE SLIDING NORTHWEST INTO THE OHIO VALLEY THROUGH
MIDWEEK. LOW PRESSURE ALONG THE COAST SHOULD LIFT NORTH REACHING
THE NEW ENGLAND STATES TUESDAY MORNING.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER LOW CENTERED OVER VA TODAY WILL DRIFT SLOWLY TO THE NNW
OVERNIGHT. THE PATTERN OF SCATTERED MAINLY DIURNALLY-DRIVEN
THUNDERSTORMS UNDER THIS COLD POOL WILL DECREASE WITH THE LOSS OF
HEATING. STORMS HAVE REMAINED BELOW SEVERE CRITERIA SO FAR DESPITE
RELATIVELY LOW FREEZING AND -20C LEVELS. A FEW STORMS MAY PERSIST
LATER INTO THE EVENING AS ANOTHER SPOKE OF VORTICITY PIVOTS AROUND
THE UPPER LOW AND MAINTAINS SOME SUPPORT FOR STORMS. MAINLY
OVERCAST SKIES TONIGHT SHOULD KEEP MINS WELL ABOVE THE RECORD OR
NEAR-RECORD CHILL SEEN IN THE NEW RIVER VALLEY THIS MORNING.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
REASONABLY GOOD AGREEMENT AMONG THE VARIOUS MODELS ON THE
MOVEMENT/EVOLUTION OF THE UPPER LOW WITH MODELS TAKING IT SLOWLY
TO THE NORTHWEST...CENTERED OVER EASTERN OHIO BY WEDNESDAY
AFTERNOON. RESULT FOR THE CWA BOTH DAYS IS ENHANCED SW FLOW AND
INCREASINGLY DEEPER MOISTURE ESPECIALLY OVER THE WESTERN CWA. SPC
HAS AREA UNDER SEE TEXT FOR TUESDAY AS COMBINATION OF RESIDUAL
COLD POOL AND INCREASING UPPER SUPPORT AND MOISTURE WILL PRODUCE
SOME HAIL/WIND POTENTIAL IN STRONGER STORMS. BOTH NAM/GFS ARE
FAIRLY OPTIMISTIC ABOUT QPF UNDER THIS SCENARIO WITH 0.25 TO 0.50
INCHES OVER THE WESTERN CWA WHERE UPPER SUPPORT IS BETTER...WITH
NORMAL CONVECTIVE VARIABILITY IN AMOUNTS LIKELY. QPF LESS
SUBSTANTIALLY LESS OVER THE EASTERN CWA...MOSTLY UNDER 0.25
INCHES. TEMPERATURES SHOULD CONTINUE TO BE PLEASANT FOR LATE JULY
RUNNING SOMEWHAT BELOW CLIMO FOR HIGHS...MAINLY UPPER 70S. LOWS
RUNNING NEAR CLIMO...UPPER 50S TO LOW-MID 60S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
INFLUENCE OF THE UPPER LOW BEGINS TO WANE LATER IN THE WEEK AS THE
SYSTEM CONTINUES A SLOW RETROGRESSION TO THE NORTHWEST. NCEP
EXTENDED DISCUSSION FAVORS THE ECMWF IN THE 3-5 DAY PERIOD WHICH HAS
THE UPPER LOW OVER THE LOWER PENINSULA OF MI BY MIDDAY THUR WHICH IS
ACTUALLY IN VERY GOOD AGREEMENT WITH THE DGEX AND GFS. THIS WILL
MAINTAIN THE SW FLOW ACROSS THE REGION WITH CHANCES FOR AT LEAST
DIURNAL CONVECTION EACH DAY. WARMTH AND HUMIDITY WILL BE MORE
TYPICALLY JULY-LIKE BY THIS TIME WITH HIGHS BACK NEAR NORMAL. UPPER
LOW FILLS OR LIFTS NORTH INTO CANADA BY THE WEEKEND BUT 5H
TROUGH/WEAKNESS  PERSISTS OVER THE EASTERN US WHICH WILL KEEP
INTENSE HEAT WELL TO THE WEST AND MAINTAIN A FAIRLY MOIST PATTERN
ACROSS THE CWA. A FRONTAL BOUNDARY APPROACHING OVER THE WEEKEND
MAY ACT TO ENHANCE CONVECTIVE POTENTIAL BUT TOO EARLY TO FORECAST
TIMING/INTENSITY WITH ANY DEGREE OF CERTAINTY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS DEVELOPING IN A FAIRLY RANDOMIZED
PATTERN ACROSS THE CWA EARLY THIS AFTERNOON. HAVE PLACED CB IN THE
CLOUD GROUPINGS BUT IT WILL BE DIFFICULT TO PINPOINT THE
DEVELOPMENT OF NEW STORMS. FAIRLY UNSTABLE CONDITIONS ACROSS THE
CWA WITH CAPES 500-1000 J/KG AND SB LIS TO AROUND -2. MOISTURE IS
SOMEWHAT LIMITED BENEATH THE UPPER LOW PARKED OVERHEAD WITH PWATS
BELOW 1 INCH AND MOISTURE TRANSPORT NOT SIGNIFCANT. EXPECT SHOWERS
TO PERSIST UNTILLATE AFTERNOON/EARLY EVENING. SCT TO BKN CLOUDS
MUCH OF THE NIGHT BUT SHOULD NOT FALL TO IFR CIGS. LESS FG
DEVELOPMENT LIKELY AT LWB IF THE OVERCAST HOLDS.

THE UPPER LOW SLIDES TO THE NW INTO THE OH VALLEY OVER THE NEXT DAY OR
WHICH WILL ALLOW WINDS TO BECOME MORE SW WITH INCREASING MOISTURE
AND SHORT-WAVE ENERGY ROUNDING THE UPPER LOW. THIS WILL INCRS THE
POPS FOR TUE-WED WITH POSSIBLE IFR CIGS/VSBYS IN ANY STORMS THAT
DEVELOP NEAR TERMINALS. HIGHER THAN CLIMO CHANCES FOR PRECIP WILL CONTINUE
MUCH OF THE LATE WEEK PERIOD AS CHANGES IN THE UPPER PATTERN ARE
SLOW TO OCCUR.

&&

.CLIMATE...
RECORD LOW FOR JULY 23 TIED AT BLACKSBURG WFO THIS MORNING AT 50F.
OLD RECORD WAS SET IN 2001. A NUMBER OF COOPERATIVE SITES WERE IN
THE 40S THIS MORNING WITH A LOW OF 41F AT BURKES GARDEN IN
TAZEWELL COUNTY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...PC/RCS
SHORT TERM...PC/RCS
LONG TERM...PC/RCS
AVIATION...PC
CLIMATE...
Hazardous weather outlook, Jul 23, 3:39 AM EDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 AM EDT MON JUL 23 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-240745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
339 AM EDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 3:06 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT MON JUL 23 2007

VAZ012-016-231945-
WYTHE VA-CARROLL VA-
306 PM EDT MON JUL 23 2007

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF MAX MEADOWS...OR ABOUT 4 MILES
NORTHEAST OF IVANHOE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...PATTERSON AT 320 PM EDT...AND GALAX HILLSVILLE
AIRPORT AT 325 PM EDT...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 23, 4:28 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT MON JUL 23 2007

NCZ001-VAZ015-232130-
ASHE NC-GRAYSON VA-
428 PM EDT MON JUL 23 2007

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF WHITETOP...MOVING EAST AT 15
MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WHITETOP AT 435 PM EDT...
NELLA AT 445 PM EDT...GRAYSON HIGHLANDS STATE PARK AT 455 PM
EDT...RUGBY AT 505 PM EDT...GRASSY CREEK AT 515 PM EDT...AND VOLNEY
AT 520 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 23, 4:35 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT MON JUL 23 2007

VAZ017-032-232130-
PATRICK VA-FLOYD VA-
435 PM EDT MON JUL 23 2007

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF WILLIS...OR ABOUT 4 MILES
NORTHWEST OF ROCKY KNOB SUMMIT...MOVING EAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...ROCKY KNOB SUMMIT...ROCKY KNOB RECREATION
AREA AT 445 PM EDT...WOOLWINE AT 455 PM EDT...FLOYD AT 505 PM
EDT...AND CHARITY AT 520 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 23, 4:57 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT MON JUL 23 2007

NCZ001-VAZ015-232145-
ASHE NC-GRAYSON VA-
457 PM EDT MON JUL 23 2007

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LANSING...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...GRASSY CREEK...AND JEFFERSON AT 505 PM
EDT...VOLNEY AT 510 PM EDT...OTHELLO AT 515 PM EDT...WAGONER...AND
MOUTH OF WILSON AT 520 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:34 PM EDTSevere Thunderstorm WarningRNKMonroe31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.